Kansas, 2024

High Wind in Kansas, March 24, 2024

March 24, 2024 · NWS ICT · 2 events in 2 counties and zones

Strong winds occurred across central Kansas on the 24th, but only Reno County had a recorded wind gust to 58 mph. Otherwise sustained wind speeds ranged from 25 to 35 mph with gusts of 40 to 45 mph.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Strong winds occurred across central Kansas on the 24th, but only Reno County had a recorded wind gust to 58 mph. Otherwise sustained wind speeds ranged from 25 to 35 mph with gusts of 40 to 45 mph. One vehicle was overturned along Interstate 70 due to strong winds in Ellsworth County; an occupant was transported to the hospital with injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 24, 5:20 AM CST, 4 hours 50 minutes earlier. Its key messages:

  • Very strong south winds with peak gusts of 50-60 mph today.
  • Increasing chances for showers and thunderstorms through early tomorrow, with a brief transition to snow possible over parts of central Kansas tomorrow.
  • Some storms late this afternoon or early evening could be strong or severe with damaging winds and quarter sized hail the primary threats.
Area forecast discussion, Mar 24, 5:20 AM CST, 4 hours 50 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
620 AM CDT Sun Mar 24 2024

.KEY MESSAGES...

- Very strong south winds with peak gusts of 50-60 mph today.

- Increasing chances for showers and thunderstorms through early
  tomorrow, with a brief transition to snow possible over parts
  of central Kansas tomorrow.

- Some storms late this afternoon or early evening could be
  strong or severe with damaging winds and quarter sized hail
  the primary threats.

&&

.DISCUSSION...
Issued at 330 AM CDT Sun Mar 24 2024

Ongoing elevated showers and storms are a product of warm moist
advection brought to us by a developing LLJ. A few storms later
this morning may be capable of small hail and strong wind
gusts. The LLJ will expand and strengthen to 60kts overhead as
we move through the morning thus expect an increase in scattered
showers and storms through the morning.

A lead shortwave embedded within the wide based western trough
currently near the desert southwest will eject northeast emerging
over the Central Plains by this afternoon and evening. A surface low
in the vicinity of western KS/eastern CO will undergo cyclogenesis
throughout the day, resulting in a very strong pressure gradient
over the region. The sfc low is progged to become anomalously
strong, some 3-4 standard deviations away from normal and may be
a record low for time of year as it is progged to fall outside
of the CFSR climate according to NAEFS mean SLP climatology
return intervals. The ECMWF Extreme Forecast Index continues to
highlight a shift of tails over the region for wind gusts, again
highlighting the rarity of the event. There is high confidence
that strong to damaging wind gusts of 50-60+ mph will occur
today. As with most anomalous events, wouldn't be surprised if
winds try to overperform the forecast. No changes were made to
the current High Wind Watch or Wind Advisories in place.

Severe: The dryline is still on track to line up across western KS
and be a focus for severe convection after 21z this afternoon. The
dryline will make slow work east today, likely not reaching the
western fringe of the CWA until after 9pm (if not later). With the
slow arrival of the dryline combined with limited low level moisture
confidence in warm sector sfc based supercells and tornado potential
remain on the lower side. However, favorable hodographs
combined with the high shear/low CAPE environment and steep mid
level lapse rates there remains a risk for supercells including
a tornado risk with any storm that can develop and remain sfc
based. Quarter sized hail and damaging winds will remain the
primary concern. Even non-thunderstorm showers may be capable of
transporting damaging winds to the sfc today given significant
wind set just off the sfc.

The sfc low and lead wave eject northeast of the area tomorrow
with the secondary wave moving through the base of the trough
immediately on its heels. This will drive the cold front across
the CWA and keep the window open for light snow and flurries
across portions of central KS throughout the day. The best
chance for accumulating snow will be northwest of a line from
Lincoln to Great Bend where less than one inch of snow may
accumulate on elevated/grassy surfaces. Temperatures early
Tuesday and Wednesday mornings will fall into the teens and
20s. Early morning wind chills will range from the single digits
across central KS to the low and mid teens across much of south
central and southeast KS Tuesday morning.

Temperatures below seasonable normal with quiet dry conditions
can be expected for the first half of the work week as we
remain under broad troughing. Ridging looks to return for the
end of next week and into the weekend with temps trending warmer
into the upper 60s Thursday to the mid and upper 70s by Saturday.

&&

.AVIATION /12Z TAFS THROUGH 12Z MONDAY/...
Issued at 620 AM CDT Sun Mar 24 2024

Strong elevated low level moisture transport will result in
scattered to numerous showers and isolated thunderstorms as the
morning progresses, most numerous either side of the I-135 and
I-35 corridors, then shifting into southeast Kansas by midday
into the early afternoon. MVFR cigs will also remain most
prevalent from the Flint Hills westward across central and
south central Kansas today. Very strong south winds with gusts
of 50 to 60 mph will develop for locations primarily west of
the Kansas turnpike from midday through the afternoon. There is
potential for strong to severe storms to affect locations
along/west of I-135 by early evening with hail and even stronger
damaging wind gusts possible.

KED

&&

.FIRE WEATHER...
Issued at 330 AM CDT Sun Mar 24 2024

Very strong and gusty south winds of 50-60 mph are expected
today. Very high fire danger is indicated, however relative
humidity of 50-60% and multiple rounds of shower and storms will
limit the threat.

Very high fire danger is possible Thursday across portions of
central and south central Kansas as relative humidity drops to
25-35% with above normal temps and breezy south winds.

Very high fire danger is possible across the area Friday as
relative humidity drops to 25-35% with above normal temps and
strong southwest winds.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 7 PM CDT this evening for KSZ032-033-
047>051-067-082-091.
Wind Advisory from 7 PM this evening to 10 AM CDT Monday for
KSZ032-033-047>051-067-082-091.
Wind Advisory until 10 AM CDT Monday for KSZ052-053-068>072-
083-092>096-098>100.

&&

DISCUSSION...KMB
AVIATION...KED
FIRE WEATHER...KMB
Hazardous weather outlook, Mar 24, 10:10 AM CST, 0 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1110 AM CDT Sun Mar 24 2024

KSZ032-033-047>053-067>072-082-083-091>096-098>100-250915-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1110 AM CDT Sun Mar 24 2024

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This Afternoon and Tonight

Strong to potentially damaging south winds gusting over 50 mph are
likely this afternoon with strong winds persisting tonight. See
latest High Wind Warning and Wind Advisory for more details.

Some strong to severe thunderstorms are possible after 6pm,
especially across parts of south central Kansas. The primary hazards
will be damaging winds around 65 mph and quarter sized hail, though
a brief tornado may also be possible.

A brief transition to snow may be possible across central Kansas
late tonight into tomorrow. Minor accumulations and minimal impacts
expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorm chances will continue through early Monday morning
areawide. A few storms may be strong with small hail and gusty
winds.

Light snow accumulations of an inch or less are possible across
parts of central Kansas including the I-70 corridor on Monday.

Strong south winds up to 50 mph will continue through Monday
morning.

Very high fire danger is possible on Thursday and Friday with breezy
south winds and above normal temperatures.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Ellsworth

When
March 24, 10:10 AM CST to 10:11 AM CST
Where
Ellsworth forecast zone
Measured
52 kt (60 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
38.697, -98.205 (the zone’s center; the record gives no point)

A SUV was overturned along Interstate 70 near Kansas Highway 156 with strong winds being indicated at the time of the incident. One person was transported to the hospital with injuries.

High Wind, Reno

When
March 24, 12:12 PM CST to 12:13 PM CST
Where
Reno forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
37.953, -98.086 (the zone’s center; the record gives no point)

Hutchinson Municipal Airport measured a wind gust to 58 mph. This lasted only briefly with five minute observations recording wind gusts up to 47 mph before and after the peak for an hour to two hours respectively.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1168643, 1167375.